Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2004, 5:08 PM EDT for Albany County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 16, 2004, 6:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Albany County, NY
The radar
The Albany radar (KENX), 7 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 162108 SVRALY NYC001-162215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 508 PM EDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALBANY COUNTY IN EAST CENTRAL NEW YORK * UNTIL 615 PM EDT * AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BERNE...OR ABOUT 13 MILES SOUTHWEST OF ROTTERDAM...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VOORHEESVILLE BY 525 PM EDT FEURA BUSH AND GUILDERLAND BY 530 PM EDT DELMAR AND 6 MILES SOUTH OF COLONIE BY 535 PM EDT 8 MILES NORTH OF SELKIRK BY 540 PM EDT ALBANY AND LOUDONVILLE BY 545 PM EDT 7 MILES SOUTH OF LATHAM BY 550 PM EDT LAT...LON 4272 7415 4244 7418 4248 7380 4278 7372 $$ GJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:55 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 16, 3:55 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 355 PM EDT MON AUG 16 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... UPPER LEVEL TROUGH WILL FINALLY EXIT THE REGION THIS EVENING...BUT NOT BEFORE ANOTHER ROUND OF SHWRS/TSTMS. HAVE FORECAST LIKELY POPS IN ALL ZONES FOR EARLY THIS EVENING...THEN CHANCE POPS THROUGH MIDNIGHT. WEAK HIGH PRESSURE WILL BUILD IN LATE TONIGHT WITH A DECENT DAY ON TUESDAY. AS HIGH MOVES OFFSHORE TUESDAY NIGHT...MORE HUMID AIR WILL RETURN AND COMBINED WITH A WEAK UPPER LEVEL TROUGH MOVING THROUGH... WILL BRING THE THREAT FOR MORE SHWRS/TSTMS ON WEDNESDAY/WEDNESDAY NIGHT. && .LONG TERM (THURSDAY THROUGH MONDAY)... A COLD FRONT WILL MOVE INTO THE REGION ON THURSDAY AND THURSDAY NIGHT...THEN BECOME NEARLY STATIONARY AS IT IT BECOMES PARALLEL TO THE UPPER FLOW. MODEL DISCREPANCIES FROM RUN TO RUN HAVE BEEN SIGNIFICANT FOR THE PERIOD OF THURSDAY THROUGH SUNDAY...AND HAVE LOW CONFIDENCE IN THE FORECAST WHICH INCLUDES A CHANCE OF SHWRS/TSTMS THURSDAY THROUGH SUNDAY...THEN DRY WEATHER SUNDAY NIGHT AND MONDAY. && .AVIATION...UPPER LEVEL COLD POOL NOW OVER NORTHEAST PA WILL CONTINUE MOVING EAST NORTHEAST THIS AFTERNOON AND EVENING...AND CLEAR EASTERN WESTERN NEW ENGLAND BY MIDNIGHT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL NEW YORK WHERE SUNSHINE HAS DESTABILIZE ATMOSPHERE. HIGH CLOUDS ASSOCIATED WITH VORTICITY MAX MOVING AROUND UPPER LEVEL LOW...WILL MOVE EAST OF THE AREA BY 21Z. SUNSHINE WILL THEN DESTABILIZE ATMOSPHERE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS AFTERNOON AND EVENING AT LEAD TO SCT RW/TRW ALTHOUGH VFR CONDITIONS SHOULD DOMINATE. CLEARING BY MIDNIGHT WILL ALLOW RADIATION FOG TO FORM ALL AREAS. PATCHY DENSE FOG (LOW IFR) EXPECTED. && .HYDROLOGY...GROUND IS VERY WET ACROSS ALBANY HSA. AREAS THAT SEE HEAVIER DOWNPOURS...FROM THIS AFTERNOONS SHOWERS AND THUNDERSTORMS...WILL SEE RAPID RISES IN SMALLER STREAMS AND CREEKS AND SOME LOCALIZED MINOR FLOODING MAY OCCUR. THE SCHOHARIE CREEK IS RUNNING HIGH AND THE BLENHEIM-GILBOA RESERVOIRS HAVE VERY LITTLE STORAGE. PROLONGED HEAVY SHOWERS IN THE HEADWATERS OF THE SCHOHARIE CREEK WOULD CAUSE SOME FLOODING IN THE SCHOHARIE VALLEY. 2 INCHES BASIN AVERAGE WOULD CAUSE THE SCHOHARIE CREEK TO RISE ABOVE FLOOD STAGE. NO OTHER MAIN STEM RIVER FLOODING IS EXPECTED. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Aug 16, 5:04 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 504 AM EDT MON AUG 16 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 16, 4:13 PM EDT, 55 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP D
0412PM MON AUG 16 2004
#2 0000002 000
DMSD WLSR QHQT QTRF WAPT APTS
01867 FILE 28 MADISON CO E911 CENTER NY0260002 AUG 16-04
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
(SPECIFY TYPE OF WEATHER OR EARTHQUAKE EVENT)
DETAILS CONCERNING EVENT: DIME SIZED HAIL HEAVY DOWN POUR
COUNTY(S) AFFECTED: CITY OF ONEIDA MADISON COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ONEIDA CITY SAYLES ST FLOODING
DATE AND TIME CONDITION STARTED: 1510
DATE AND TIME CONDITION ENDED: 1520
EXTENT OF DAMAGE OR AREAS IN DANGER: COVERED ROAD WITH HAIL AND SOME ROAD
FLOODING
NUMBER KILLED: NUMBER INJURED:
REMARKS:
AUTH PHONE #: 315 366-2311
AUTH BAILEY,D US MCSD
OPER - CARPENTER,DAVID 1612Special weather statement, Aug 16, 4:20 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 420 PM EDT MON AUG 16 2004 NYZ063-162115- ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED 8 MILES WEST OF WEST SHOKAN...OR ABOUT 10 MILES NORTHEAST OF GRAHAMSVILLE...AND MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR... WEST SHOKAN AND 7 MILES SOUTH OF MOUNT TREMPER BY 510 PM EDT OLIVEBRIDGE BY 515 PM EDT RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL APPROACH ONE TO TWO INCHES IN A FEW LOCATIONS. WASULA
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:38 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 52 min |
| Aug 16, 4:39 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie, Ulster | 66 min |
| Aug 16, 4:58 PM EDT | Flash Flood Warning | ALY | Warren, Washington | 4 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.